Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On inner ideals and ad-nilpotent elements of Lie algebras

Author: Georgia Benkart
Journal: Trans. Amer. Math. Soc. 232 (1977), 61-81
MSC: Primary 17B05
MathSciNet review: 0466242
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An inner ideal of a Lie algebra L over a commutative ring k is a k-submodule B of L such that $ [B[BL]] \subseteq B$. This paper investigates properties of inner ideals and obtains results relating ad-nilpotent elements and inner ideals. For example, let L be a simple Lie algebra in which $ D_y^2 = 0$ implies $ y = 0$, where $ {D_y}$ denotes the adjoint mapping determined by y. If L satisfies the descending chain condition on inner ideals and has proper inner ideals, then L contains a subalgebra $ S = \langle e,f,h\rangle $, isomorphic to the split 3-dimensional simple Lie algebra, such that $ D_e^3 = D_f^3 = 0$. Lie algebras having such 3-dimensional subalgebras decompose into the direct sum of two copies of a Jordan algebra, two copies of a special Jordan module, and a Lie subalgebra of transformations of the Jordan algebra and module. The main feature of this decomposition is the correspondence between the Lie and the Jordan structures. In the special case when L is a finite dimensional, simple Lie algebra over an algebraically closed field of characteristic $ p > 5$ this decomposition yields: Theorem. L is classical if and only if there is an $ x \ne 0$ in L such that $ D_x^{p - 1} = 0$ and if $ D_y^2 = 0$ implies $ y = 0$. The proof involves actually constructing a Cartan subalgebra which has 1-dimensional root spaces for nonzero roots and then using the Block axioms.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 17B05

Retrieve articles in all journals with MSC: 17B05

Additional Information

Keywords: Lie algebra, inner ideal, ad-nilpotent element, absolute zero divisor, split 3-dimensional simple Lie algebra, Jordan algebra, Jordan module, Jordan inner ideal, descending chain condition, classical simple Lie algebra
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society